Question about SSRI's: Bad reaction to one = same bad reaction to another?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Scorpiosammy
New Member


Date Joined Jul 2010
Total Posts : 10
   Posted 7/28/2010 3:12 PM (GMT -7)   
I was put on Zoloft to try to help my anxiety but it instead gave me serotonin syndrome where I wanted to kill myself. It did the same thing to my husband's co-worker.

My question is: If you have a bad reaction to one SSRI drug, will all the other SSRI drugs do the same thing, as they all mess with the uptake of Serotonin?

Thanks!

Sammy

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 7/28/2010 3:53 PM (GMT -7)   
Sammy,

To the best of my knowledge people are confusing Serotin Syndrome with the warning that SSRIs and SNRIs may cause serious side effects. Suicidal thoughts or behavior may occur and should be reported to your physician immediately.

Serotonin syndrome, on the other hand, occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. It can occur when you increase the dose of such a drug or add a new drug to the ones you take already. Certain illicit drugs and dietary supplements also can cause serotonin syndrome.

Serotonin is a chemical produced by your body and is needed for your nerve cells and brain to function. But too much serotonin causes problems. Symptoms of serotonin syndrome range from shivering and diarrhea to severe symptoms such as muscle rigidity, fever and seizures. Severe serotonin syndrome can be fatal if it isn't treated. Serotonin syndrome usually goes away within a day of stopping the medications causing symptoms and taking drugs that block serotonin, if needed.

Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Signs and symptoms include:

Agitation or restlessness
Confusion
Rapid heart rate
Dilated pupils
Loss of muscle coordination or twitching muscles
Heavy sweating
Diarrhea
Headache
Shivering
Goose bumps
Severe serotonin syndrome can be life-threatening. Signs and symptoms include:

High fever
Seizures
Irregular heartbeat
Unconsciousness
When to see a doctor
If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you're already taking, call your doctor right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.

I would strongly suggest you discuss your concerns with your Physician.

Kindly,

Kitt

Howlyncat
Elite Member


Date Joined Jan 2005
Total Posts : 24909
   Posted 7/29/2010 1:14 PM (GMT -7)   
Sure hope you come back n read Kitts very important post to you
you need to be checked by yr dr as she poste
ly
                 Co Mod for... CROHNS..ANXIETY/ PANIC.....ALZHEIMERS
        DX.. a/p ....crohns ...fibro... pyoderma gangrenosum..seizures....deaf
            meds..lyrica..pentasa...valproic acid..ativan...diazepam....t 3 s prn
                  Help HEALING WELL...DONATE...www.HealingWell.com
                        WE CAN N WILL GET THRU THIS TOGETHER
                                                   LYN                       


Scorpiosammy
New Member


Date Joined Jul 2010
Total Posts : 10
   Posted 7/29/2010 5:29 PM (GMT -7)   
I am amazed by the fast responces =) I have left a message for the dr to see if anything can be done over the phone as I cannot afford to go back into the office as of yet. We will see. I am finally considering Paxil...

Im still interested in hearing other's stories.

Much love,

Sammy

G20man
Regular Member


Date Joined Jul 2010
Total Posts : 89
   Posted 7/29/2010 10:19 PM (GMT -7)   

Hi Sammy, Paxil is a well known and established medication for panic disorder, but it can mess with some liver enzymes that break down other medications. It's not a problem with every medication, but it is something to keep in mind if you ever start another medication. Always make sure to tell every doctor you see (dentist included) that you're taking Paxil. Most of the time they can work around it by giving lower doses, or giving another medicine. Out of the SSRIs, Celexa has the least potential to interact with other medicines because it doesn't mess with liver enzymes nearly as much as the others. Zoloft also has less interactions, but you already tried that med with ill effects.

Personally, I've found Celexa to be the most gentle of the SSRIs and very effective for anxiety and panic. Paxil made me feel a little too sluggish and gave me dry mouth. This, however, was my experience, you may love Paxil.  No two people are the same, what works for one may not work for another. But I will say, that out of the SSRIs, Paxil and Celexa are the least stimulating. Lexapro is pretty much the same.  It's a supposedly cleaned up/ less side effect version of Celexa, but I've never noticed much of a difference between the two. In fact, I felt that Celexa worked better for me. But as I've said, everyone is different.

This is just my 2 cents, every decision should be made by you and your doctor.

God bless :-)

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 11, 2016 6:53 AM (GMT -7)
There are a total of 2,736,306 posts in 301,366 threads.
View Active Threads


Who's Online
This forum has 151462 registered members. Please welcome our newest member, barbarwhit.
215 Guest(s), 9 Registered Member(s) are currently online.  Details
John_TX, Fl Drifter, Kilgore Trout, mrs. george, Lynnwood, ChickenArise, franko63, CCinPA, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer